Flash Flood, Patrick
- When
- September 28, 12:25 AM EST to 5:15 AM EST
- Where
- Patrick County, Stuart
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
The Remnants of Hurricane Jeanne resulted in heavy rains which created widespread flash flooding on 28th of September in Floyd, Franklin, Patrick, Bedford and Roanoke counties and the City of Salem. One Fatality occurred 7 miles southwest of Stuart in Patrick county at Dry Pond near the North Carolina border.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The Remnants of Hurricane Jeanne resulted in heavy rains which created widespread flash flooding on 28th of September in Floyd, Franklin, Patrick, Bedford and Roanoke counties and the City of Salem. One Fatality occurred 7 miles southwest of Stuart in Patrick county at Dry Pond near the North Carolina border. A Mobile home washed off it foundation, one building washed about 150 yards downstream and vehicles washed away. Several roads were closed due to flooding in Floyd, Franklin, Patrick, Bedford and Roanoke counties. Numerous creeks and rivers out of their banks. Mudslides were reported in Boone Mill, Franklin county where southbound Route 220 closed from Magoddee Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 8:40 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT MON SEP 27 2004 .SHORT TERM (REST OF TONIGHT)...CURRENT GRID AND ZONE PACKAGE LOOKS TO STILL BE RELATIVELY ON TRACK FOR TONIGHT. RAIN EXPECTED TO SLOWLY OVERSPREAD THE CWA OVERNIGHT...SO CAT POPS ARE GOOD. WINDS ARE STILL ON THE LIGHT SIDE WITHIN THE SURFACE WEDGE...BUT THOSE TO SHOULD ALSO INCREASE AS THE REMNANTS OF JEANNE NEAR. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 808 PM EDT MON SEP 27 2004 AVIATION... LIFR TO VLIFR CONDITONS WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY MORNING. RAIN FROM TROPICAL DEPRESSION JEANNE WILL SPREAD ACROSS NORTH CAROLINA AND VIRGINIA THIS EVENING AS THE SYSTEM MOVES NORTHEAST. WINDS IN THE LOWEST 2000FT AGL WL BE OUT OF THE NE OVERNIGHT...BUT ABOVE THE STABLE LAYER THE WIND WILL BE GUSTING MUCH HIGHER AS JEANNE APPROACHES. CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY AFTERNOON. THE FOLLOWING WAS ORIGINALLY ISSUED AT 323 PM EDT MON SEP 27 2004 SHORT TERM (TONIGHT THROUGH TUESDAY)... MAIN CONCERN FROM THIS TROPICAL SYSTEM WILL BE THE POTENTIAL FOR FLOODING. PERIODS OF HEAVY RAIN ARE ANTICIPATED TONIGHT INTO TUESDAY ALONG AND NORTH OF THE STORM TRACK AS THE REMNANTS OF JEANNE PROGRESSES INTO NORTHERN SOUTH CAROLINA THEN INTO EASTERN NORTH CAROLINA. CURRENT FCST TRACK KEEPS US ON THE NW SIDE OF THE SYSTEM WHICH IS TYPICALLY MORE STABLE AT THE LOW LEVELS DO NOT ANTICIPATE TORNADOES. LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... WITH THE NOW SLOWER PROJECTIONS FOR JEANNE...SEE THE NEED TO EXTEND PRECIP CHANCES INTO TUESDAY NIGHT AND TAPER POPS OFF THROUGH TIME FROM SOUTHEAST TO NORTHWEST. AFTER JEANNE DEPARTURE HIGH PRESSURE BUILDS INTO THE REGION THROUGH THE EARLY PART OF THE WEEKEND. FROM WEDNESDAY INTO AT LEAST FRIDAY...WILL UNDERCUT GUIDANCE HIGHS. SATURATED GROUND SHOULD HELP REDUCE NET SURFACE HEATING AS WELL AS PROVIDE A MOISTURE SOURCE FOR CU DEVELOPMENT. FOR THE NIGHT TIME HOURS...WILL INCLUDE PATCHY FOG AND PATCHY STATUS. SATURDAY INTO SUNDAY MODELS VARY ON THE TIMING/STRENGTH OF AN APPROACHING COLD FRONT. WHAT IS SIMILAR IS THE FOCUS FOR THE BEST UPPER LEVEL SUPPORT TO BE WELL NORTH OF THE REGION. GIVEN THIS...AND SOME MODELS WASH THE FRONT OUT AS IT ENCOUNTERS THE HIGH PRESSURE OVER THE AREA...WILL SELECT FOR NOW TO KEEP THE FORECAST DRY. WILL HAVE INCREASING CLOUDINESS. SUNDAY INTO MONDAY...THE GFS SUGGESTS A SURFACE LOW APPROACHING THE REGION OUT OF THE MID-MISSISSIPPI VALLEY AND BRINGING RAIN TO THE AREA BY MONDAY. THE CANADIAN MODEL ALSO HAS THIS SURFACE LOW...BUT IS A LITTLE SLOWER WITH IT. THE ECMWF IS JUST THE OPPOSITE WITH HIGH PRESSURE OVER THE CENTRAL U.S. CONSENSUS OF THE THREE YIELDS A DRY FORECAST FOR THE AREA. AVIATION... DO NOT ANTICIPATE MUCH IF ANY IMPROVEMENT IN CEILINGS THIS AFTERNOON. EASTERLY LOW LEVEL FLOW WILL CONTINUE TO BANK LOW CLOUDINESS UP AGAINST THE MOUNTAINS IN ADVANCE OF T.D. JEANNE. AREAS OF RAIN AND RAIN SHOWERS WILL OVERSPREAD THE TERMINAL AREA THIS AFTERNOON...BECOMING WIDESPREAD TONIGHT...AND CONTINUING THROUGH EARLY TUESDAY. WIDESPREAD IFR AND LCL LIFR CONDITIONS CAN BE EXPECTED THROUGH 18 UTC TUESDAY. IN ADDITION...LLWS IS ALSO ANTICIPATED TONIGHT AND EARLY TUESDAY AS STRONG WINDS SPIRAL AROUND THE CENTER OF JEANNE WHICH IS FCST TO TRACK ALONG A CLT-ORF LN. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM (UPDATE)...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT MON SEP 27 2004 NCZ001-002-018-VAZ015-280800- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING HEAVY RAIN AND LOCALLY STRONG WINDS ACROSS THE HIGHER ELEVATIONS LATE TONIGHT AND TUESDAY. THUS A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AND/OR WIND REPORTS ARE REQUESTED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-280800- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-HALIFAX VA- HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC- WYTHE VA-YADKIN NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING PERIODS OF HEAVY RAIN LATE TONIGHT AND TUESDAY. THE RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLOODING OF SMALL STREAMS...THUS A FLOOD WATCH IS IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AMOUNTS ARE REQUESTED. VAZ007-009-WVZ042>045-280800- GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE REMNANTS OF JEANNE MAY BRING SOME HEAVY RAIN TO THE AREA LATE TONIGHT INTO TUESDAY. AMOUNTS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE FLOODING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
9 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Patrick | 2004-09-28 | 51 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422338, 5422337, 5422339, 5422344, 5422340, 5422343, 5422341, 5422342, 5422345.